Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A counterexample to the equivariant simple loop conjecture


Author: Karin Usadi
Journal: Proc. Amer. Math. Soc. 118 (1993), 321-329
MSC: Primary 57M12; Secondary 57M05, 57M60
MathSciNet review: 1150656
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1985 Gabai gave a complete proof of the Simple Loop Conjecture, which states that any map between closed surfaces, which does not induce an injection on the level of $ {\pi _1}$, takes some noncontractible simple loop in the domain surface to a contractible loop in the target surface. In this paper we study an analogous result for the category of surfaces equipped with finite group actions and the maps which commute with the group structures (the "equivariant" maps). We find a counterexample to the equivariant analog of the Simple Loop Conjecture for the cyclic group of order $ 3$. The proof uses an equivariant analog of a theorem of Edmonds which gives a standard geometric representative for any homotopy class of surface maps of nonzero degree.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M12, 57M05, 57M60

Retrieve articles in all journals with MSC: 57M12, 57M05, 57M60


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1993-1150656-X
PII: S 0002-9939(1993)1150656-X
Keywords: Surfaces, two-dimensional manifolds, low-dimensional geometric topology, group actions on surfaces, equivariant maps between surfaces, simple loop conjecture
Article copyright: © Copyright 1993 American Mathematical Society